Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 238, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 16, 1997, 8:38 PM MDT for Hamilton County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 1997, 8:38 PM MDT (02:38 UTC)
- Expired
- Aug 16, 1997, 9:10 PM MDT
- In force
- 32 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2534 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 2311 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 170238 RRA SVRDDC KSC075-170310- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 938 PM CDT SAT AUG 16 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HAMILTON COUNTY IN SOUTHWESTERN KANSAS * UNTIL 910 PM MDT (1010 PM CDT) * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF NORTHWEST HAMILTON COUNTY * AT 835 PM MDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTH OF COOLIDGE MOVING EAST AT 10 MPH. THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. NOLLER/SEARCY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:12 PM MDT, 6 hours 26 minutes earlier.
Area forecast discussion, Aug 16, 2:12 PM MDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 312 PM CDT SAT AUG 16 1997 FCST CHALLENGE THIS CYCLE IS CHC FOR TSTMS TNGT AND TMPS ON SUNDAY. 18Z SFC ANLYS SHOWS SFC FRONT OOZING SOUTHWARD ACROSS WRN PTNS CWA. CURRENTLY THE FRONT IS LOCATED ALONG A LINE FRM HAYS...DIGHTON AND SYRACUSE. SFC LOW ALONG LEADING EDGE OF FNT WEST OF GCK. U/A ANLYS FROM 12Z SHOWED WRLY FLOW AND BAROCLINIC ZONE OVER NRN PLNS WITH AN ELONGATED S/W ALNG US/CANADIAN BORDER. H7 THRML RIDGE EVIDENT OVER CNTRL HI PLNS WITH AN ELEVATED MIXED LAYER ABOVE. MINOR VORT MAX MOVING OUT OF SERN COLO EVIDENT ON WV IMGRY. THIS HAS CAUSED AN AREA OF VIRGA SHOWERS AND A FEW TSTMS TO DVLP TAFTN. EXPECT CONVECTIVE ACTIVITY TO CONT MOVING EAST TAFTN WITH VORT AND THEN INCREASING SOMEWHAT IN COVERAGE AS IT IMPINGES ON BETTER LOW LEVEL MOISTURE TO THE EAST OF THE SFC LOW...OVER ERN HALF OF CWA. WITH WRM MID LVL TMPS IN PLACE WILL TAKE CONVCTVE TEMPS IN MID 90S TO BREAK THRU CAP. EXPECT TO SEE CONVCTN TO INCREASE THIS WITH OUTFLOW HELPING TO SHOVE FRONT SE THROUGH CWA. HAVE GONE WITH 30 PERCENT POPS OVER WRN SCTNS CWA WITH 40 PERCENT TO THE EAST. EXPECT FRONT TO BE MOVING OUT OF SERN PTNS OF CWA TOWRD MRNG AND CONT FURTHER SOUTH DURING DAY AS SURGE OF COOLER AIR MOVES IN FROM NORTH. POSS OF LOW LVL STRATUS BEHIND THE FRONT BY MRNG OVER WRN PTNS CWA BUT ANY THAT DOES DEVELOP WILL LIKELY BURN OFF FAIRLY RAPIDLY. TEMPS ON SUNDAY WILL BE SOME 10 DEG COOLER THAN TDY WITH CLD AIR ADVN/NERLY UPSLOPE FLOW. FOR LATER PDS...AVN MODEL BRINGS S/W NOW OFF CA COAST ONSHORE AND MOVES IT OUT INTO AREA BY MON EVE. MODEL SHOWS A DECENT H5 THERML TROF ASSOCD WITH THIS. LOW LVL MODEL FIELDS SHOW INCRG SRLY FLOW ADVTNG HIGHER DWPTS BACK INTO AREA. FAN GUIDANCE INCRS POPS TO 40-50 PERCENT RANGE LT MON AND IN THE MON NIGHT PHANTOM PD. CURRENT EXTNDD ALREADY MNTND CHC FOR TSTMS SO WILL LEAVE AS IS. .DDC...NONE DDC 065/084 062/087 064 4-2 GCK 063/082 060/086 063 302 HYS 064/084 061/085 065 302 EHA 062/082 062/087 062 3-2 LBL 064/084 062/087 064 3-2 P28 071/088 068/088 071 411 GERARD
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.